by Editorial Staff and Contributors
Hair loss is a common side effect of chemotherapy. But not all drugs cause hair loss. Your doctor can tell you if hair loss might occur with the drug or drugs you are taking. The hair may become thinner or fall out entirely. Hair loss can occur on all parts of the body, including the head, face, arms and legs, underarms, and pubic area.
The hair usually grows back after the treatments are over. Some people even start to get their hair back while they are still having treatments. Sometimes, hair may grow back a different color or texture.
Hair loss does not always happen right away. It may begin several weeks after the first treatment. Many people say their head becomes sensitive before losing hair. Hair may fall out gradually or in clumps. Any hair that is still growing may become dull and dry.
Here are some tips on caring for your scalp and hair during chemotherapy:
Some people who lose all or most of their hair choose to wear turbans, scarves, caps, wigs, or hairpieces. Others leave their head uncovered. Still others switch back and forth, depending on whether they are in public or at home with friends and family members. There are no "right" or "wrong" choices; do whatever feels comfortable for you.
If you choose to cover your head:
Losing hair from your head, face, or body can be hard to accept. Feeling angry or depressed is common and perfectly all right. At the same time, keep in mind that it is a temporary side effect. Talking about your feelings can help. If possible, share your thoughts with someone who has had a similar experience.
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
National Cancer Institute. Available at:
...(Click grey area to select URL)